Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Boston/Norton, MA

July 6, 1999Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 6, 1999, 4:58 PM EDT for Hampshire County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1999, 4:58 PM EDT (20:58 UTC)
Expired
Jul 6, 1999, 6:00 PM EDT
In force
62 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Hampshire County, MA

The radar

The Albany radar (KENX), 118 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 062059 RRA
SVRBOS
MAC015-062200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
458 PM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPSHIRE COUNTY IN MASSACHUSETTS
  INCLUDING AMHERST...NORTHAMPTON

* UNTIL 600 PM EDT.

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORM NEAR HATFIELD...MOVING EAST AT 35 MPH.
  THESE STORMS HAVE A HISTORY OF DOWNING TREES AND POWER LINES.

* OTHER LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WILLIAMSBURG...
  WARE...PELHAM...AND HADLEY.

SEVERE THUNDERSTORMS PRODUCE WINDS STRONG ENOUGH TO KNOCK DOWN tTREES
AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.
$$

JWD/FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:50 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 2:50 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT TUE JUL 6 1999

SQUALL LINE MOVING ACROSS CENTRAL AND EASTERN NEW YORK PROGGED INTO
WRN FA AROUND 4PM.  LOOKS LIKE 4-9 PM WILL BE TARGET TIME FOR SNE
ZONES TO BE AFFECTED BY THIS LINE OF TSTMS.

DRIER W-NW FLOW FOR WED...BUT STILL VERY WARM TO HOT.  H5 VORT MAX
MOVING SE IN NW FLOW MOVES ACROSS NEW ENGLAND FRI WITH SOME CLDS.
DRY ATMOS SHOULD KEEP PCPN CHCS TO A MIN FRI.

SCA UP.

UPDATE...SVR TSTM WATCH TIL 9PM MUCH OF SNE AWAY FROM S COAST.

.BOX...SCA MERRIMAK RIVER MA TO WATCH HILL RI
       SVR TSTM WATCH TIL 9PM SNE AWAY FROM S COAST

FRANKLIN

In the hours before

Special weather statement, Jul 6, 11:20 AM EDT, 5 hours 38 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1120 AM EDT TUE JUL 6 1999

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG GUSTY WINDS...

A VERY HOT AND HUMID AIRMASS...COMBINED WITH A COLD FRONT
APPROACHING THE AREA...WILL PRODUCE SCATTERED THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY
BE QUITE STRONG...PRODUCING WIND GUSTS UP TO 60 MPH AND EVEN SOME
SMALL HAIL.

THERE HAS BEEN LITTLE IN THE WAY OF RAINFALL SINCE SUNDAY MORNING...
BECAUSE OF A LAYER OF VERY WARM AIR IN THE MID LEVELS OF THE
ATMOSPHERE.  THIS ACTED AS A CAP...SUPRESSING ANY CONVECTION THAT
TRIED TO DEVELOP...OR MOVE INTO THE AREA FROM UPSTATE NEW YORK AND
NORTHERN NEW ENGLAND.

HOWEVER...THIS CAP IS BEGINNING TO ERODE THIS AFTERNOON...ALLOWING
THE AIRMASS OVER US TO BECOME MORE UNSTABLE.

A FRONT SEPARATING HOT AND HUMID WEATHER TO THE SOUTH...AND
COOLER LESS HUMID AIR TO THE NORTH...WAS FROM CENTRAL NEW
ENGLAND TO SOUTHERN ONTARIO...THEN SOUTH THROUGH THE EASTERN
GREAT LAKES.  THE FRONT OVER NEW ENGLAND WILL GRADUALLY LIFT
NORTHWARD THIS AFTERNOON...WHILE THE FRONT OVER THE GREAT LAKES MOVES
EAST...PASSING THROUGH SOUTHERN NEW ENGLAND OVERNIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATION...FOR THE LATEST WEATHER FORECASTS AND
STATEMENTS FROM THE NATIONAL WEATHER SERVICE.  SKYWARN SPOTTERS AND
AMATUER RADIO OPERATORS SHOULD BE PREPARED TO RELAY INFORMATION TO
THE NATIONAL WEATHER SERVICE...LATER THIS AFTERNOON OR THIS
EVENING.

FRANKLIN

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:39 PM EDTSevere Thunderstorm WarningBOXFranklin51 min
Jul 6, 4:22 PM EDTSevere Thunderstorm WarningBOXHampshire38 min
Jul 6, 4:27 PM EDTSevere Thunderstorm WarningBOXWorcester63 min
Jul 6, 4:31 PM EDTSevere Thunderstorm WarningBOXFranklin29 min
Jul 6, 4:42 PM EDTSevere Thunderstorm WarningBOXHampden63 min
Jul 6, 4:55 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex65 min
Jul 6, 5:15 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester60 min
Jul 6, 5:33 PM EDTSevere Thunderstorm WarningBOXNorfolk, Suffolk57 min
Jul 6, 5:57 PM EDTSevere Thunderstorm WarningBOXPlymouth63 min
Jul 6, 6:26 PM EDTTornado WarningBOXNorfolk, Plymouth34 min
Jul 6, 6:59 PM EDTTornado WarningBOXPlymouth46 min
Jul 6, 7:20 PM EDTSevere Thunderstorm WarningBOXPlymouth25 min
Jul 6, 7:45 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth30 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.